Thunderstorm Wind, Calhoun
- When
- August 27, 3:50 PM CST
- Where
- Calhoun County, Ohatchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $32,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.783, -86.000
Numerous trees and power lines were blown down in and around Ohatchee. One tree fell on a trailer.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Numerous trees and power lines were blown down in and around Ohatchee. One tree fell on a trailer. Three occupants of the trailer escaped injury but the trailer was heavily damaged. Damaging winds also tore part of the roof off the Dollar General Store. One home in the Webster's Chapel Community suffered extensive damage after being struck by lightning. Two additional structures were struck by lightning during the storms and subsequent fires caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT WED AUG 27 2003 LITTLE CHANGE EXPECTED IN CURRENT WEATHER PATTERN THROUGH FRIDAY AS A HIGH PRESSURE RIDGE REMAINS OVER THE REGION. WE SHOULD SEE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MODELS HAVE BEEN SUGGESTING SOME CHANGE FOR THE WEEKEND WITH THE GULF OPENING UP AND MOISTURE INCREASING. A TROPICAL WAVE IS FORECAST TO MOVE INTO THE EASTERN GULF OF MEXICO THEN NORTH ACROSS THE SOUTHEAST U.S. BECAUSE OF THIS I HAVE DECREASED WEEKEND HIGH TEMPERATURES JUST A BIT AND INCREASED THE POPS. .PRELIMINARY NUMBERS... BHM 73 90 72 90 72 / 20 30 20 30 MGM 74 91 73 91 73 / 20 30 20 30 .BHM...NONE.
ALZ011>015-017>050-272000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THROUGH TONIGHT.
The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368520, 5368521.